October 3, 1977

Lead Intoxication in an Adult Caused By Chinese Herbal Medication

Author Affiliations

From the Department of Medicine (Drs Lightfoote and Blair) and the Division of Hematology (Dr Cohen), Stanford University School of Medicine, Stanford, Calif.

JAMA. 1977;238(14):1539. doi:10.1001/jama.1977.03280150109042

WE HAVE recently encountered a patient with severe lead intoxication caused by ingestion of prescribed herbal medication. We believe that this should be reported to alert physicians about other possible patients at risk.

Report of a Case  A 59-year-old woman was admitted to Stanford University Hospital with diffuse pain and anemia. In September 1976, four months prior to admission, the patient consulted an herbalist-acupuncturist for posttraumatic arthralgias. She was treated with two types of herbal pills, one orange and one red, and was instructed to take ten of the red pills three times daily. At that time her hemoglobin level was 14 gm/dl. The patient took her pills faithfully and, in October, was treated with acupuncture for pains in her shoulder, neck, and low back. In November, knee and hip arthralgias developed; in December, pains in her breasts and abdomen as well as insomnia, irritability, and paranoia developed. She reported